Nebraska, 2024

Flash Flood in Nebraska, May 15, 2024

May 15, 2024 · NWS OAX · 1 event in 1 county or zone

An upper-level trough traversed across the northern Plains throughout the afternoon of May 15th. At the surface in association with this upper-level disturbance, a low-pressure was noted in central South Dakota that morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An upper-level trough traversed across the northern Plains throughout the afternoon of May 15th. At the surface in association with this upper-level disturbance, a low-pressure was noted in central South Dakota that morning. As this low-pressure tracked east into southwest Minnesota, a warm front lifted northeast across eastern Nebraska and western Iowa. Immediately behind this warm front, a cold front draped south-southwest from eastern South Dakota into the Texas Panhandle.

By 2:30 PM CDT, scattered thunderstorms developed along this cold front, extending from Jefferson County, northeast into Monona County. These thunderstorms grew in coverage and intensity as they moved east through the afternoon and evening hours. While no severe reports came of these storms, flash flooding did occur in the Omaha metro area after 5 PM CDT due to the back-building of a strong thunderstorm. As the storms impacted Omaha, gusty winds, small hail and heavy rain were all reported. There were several reports of stalled cars and impassable roadways made by the public to the office, confirmed by extensive media coverage and social media attention that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 15, 1:36 PM CST, 2 hours 24 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms likely across portions of eastern Nebraska and western Iowa. A few storms may be strong to severe (5 to 15% chance) south of US-30.
  • A stretch warm and dry weather expected tomorrow through Saturday. Highs will range from the mid 70s to the mid 80s.
  • Increased chances for thunderstorms beginning Sunday afternoon through next week as a more active pattern appears increasingly likely.
Area forecast discussion, May 15, 1:36 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
236 PM CDT Wed May 15 2024

.KEY MESSAGES...

- Scattered showers and thunderstorms likely across portions of
  eastern Nebraska and western Iowa. A few storms may be strong
  to severe (5 to 15% chance) south of US-30.

- A stretch warm and dry weather expected tomorrow through
  Saturday. Highs will range from the mid 70s to the mid 80s.

- Increased chances for thunderstorms beginning Sunday afternoon
  through next week as a more active pattern appears
  increasingly likely.

&&

.DISCUSSION...
Issued at 236 PM CDT Wed May 15 2024

...Today and Tonight...

Surface analysis shows a low pressure currently on the South
Dakota-Minnesota border. A cold front extends south-southwest
from the low center, stretching from northeast Nebraska through
south-central Nebraska. Along and ahead of this front will be
the focus for scattered thunderstorm development this afternoon
and evening, primarily from 3pm through 9pm. Thunderstorms are
currently ongoing across portions of northeast Nebraska and
south-central Nebraska. Visible imagery currently shows
towering cumulus developing across east-central Nebraska,
signaling the main round of convection is likely initiating.
These storms will generally increase in coverage and intensity,
with several strong to possibly severe thunderstorms,
particularly south of US-30. Wind gusts up to 60mph and hail up
to the size of quarters will be possible with the strongest
storms. Convection should move south and east of the region by
11pm tonight.

...Tomorrow through Saturday Night...

High pressure is expected to build into the region during this
time period, allowing for warm and dry weather conditions to
take hold area-wide. Temperatures will trend warmer than
average with highs in the upper 70s and 80s.

...Sunday through Tuesday...

A strong sub-tropical jet has recently brought a very stormy
period across the southern CONUS. For us here in Nebraska/Iowa,
these southerly storm tracks have helped keep gulf moisture
south of our area, thus minimizing our local severe weather
threat for the last week. This weekend however, the southern
stream in a split-flow pattern aloft is expected to break down
with troughing becoming more predominant across the western
CONUS. This will allow surface moisture to return more readily
into the central Plains. This in conjunction with a signal for
several disturbances to move out into the Plains next week will
potentially bring a period of stormier weather. Uncertainties
with regards to timing and the strength of these systems
precludes any discussion on severe weather probabilities at the
moment. Nonetheless, all can expect increased chances for
thunderstorms (particularly Sunday and Monday evenings) and the
potential for heavy rain heading into next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1212 PM CDT Wed May 15 2024

A persistent deck of stratus has maintained low MVFR and IFR
cigs across southwest Iowa and areas along the Missouri River in
far east-central Nebraska (KOMA). With clouds filling in across
much of eastern Nebraska, these ceilings appear more likely to
persist into the evening hours (patches lasting through 22Z).
Scattered showers and thunderstorms will impact all TAF sites at
some point this afternoon/evening. Showers are currently
ongoing across northeast Nebraska and will move into KOFK by
19Z. Thunderstorms are most likely along and south of US-30
(KLNK and KOMA) with most likely timing written in TAFs as TEMPO
groups. There is a low chance (5 to 10%) of strong storms with
gusty winds up to 40 knots and hail the size of quarters south
of I-80 (KLNK).

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Darrah
AVIATION...Darrah
Hazardous weather outlook, May 15, 10:08 AM CST, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1108 AM CDT Wed May 15 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-160615-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1108 AM CDT Wed May 15 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk of severe thunderstorms this afternoon
and evening 2 pm through 10 pm. A storm or two will have the
potential for hail up to 1 inch in diameter, and damaging wind
gusts up to 60 mph. The highest risk for these stronger storms
will be south of Interstate 80, but cannot be ruled out as far
north of US Highway 30.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will be possible each day Sunday through Tuesday. A
storm or two could be severe during those times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Omaha radar (KOAX), 35 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Douglas

When
May 15, 4:00 PM CST to 5:00 PM CST
Where
Douglas County, 2.16 mi N of South Omaha to 0.78 mi SSW of Dundee
Cause
Heavy Rain
Property damage
$200,000
Reported by
Public
Coordinates
41.261, -95.954

Shortly after 4:30 PM CDT, a strong thunderstorm moved into the Omaha metro from the west bringing with it gusty winds, small hail and heavy rain. This slow moving thunderstorm remained over the Omaha metro for over an hour before weakening and slowly moving east into Iowa. Light rain behind this storm continued until around 6:15 PM CDT. There were public reports of stalled cars in flooded roadways south of Dodge Street and west of Interstate 480. There was also a report from amateur radio of flooding making Farnam Street south of Turner Boulevard impassible.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180508.